Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 81, NWS Lincoln, IL

May 31, 2008McLean County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 31, 2008, 11:14 PM CDT for McLean County, Woodford County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2008, 11:14 PM CDT (04:14 UTC)
Expired
May 31, 2008, 11:42 PM CDT
In force
28 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties McLean County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 81 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 010413
SVRILX
ILC113-203-010500-
/O.NEW.KILX.SV.W.0081.080601T0414Z-080601T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
1114 PM CDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
  EASTERN WOODFORD COUNTY IN CENTRAL ILLINOIS...

* UNTIL MIDNIGHT CDT.

* AT 1114 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  SOUTH OF MINONK...OR ABOUT 14 MILES NORTHEAST OF EUREKA...AND WAS
  MOVING EAST AT 31 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EL PASO...
  GRIDLEY...
  CHENOA...
  LEXINGTON...
  COLFAX...

ANOTHER LOCATION IN THIS WARNING IS...SECOR.

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 10 AND 28.

THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 177 AND 187.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4054 8853 4072 8918 4094 8911 4089 8892
      4076 8891 4076 8859 4075 8857 4064 8856
      4063 8850 4061 8849
TIME...MOT...LOC 0414Z 290DEG 27KT 4082 8903

$$

SMITH
3 follow-up statements
000 
WWUS53 KILX 010425
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1125 PM CDT SAT MAY 31 2008

ILC113-203-010500-
/O.CON.KILX.SV.W.0081.000000T0000Z-080601T0500Z/
MCLEAN-WOODFORD-
1125 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR EXTREME EASTERN WOODFORD AND NORTHERN MCLEAN COUNTIES...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5
MILES NORTHWEST OF GRIDLEY...MOVING EAST AT 31 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  GRIDLEY...
  CHENOA...
  LEXINGTON...
  WESTON...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4057 8853 4069 8898 4083 8897 4083 8894
      4075 8894 4075 8859 4074 8858 4062 8858
      4062 8852 4059 8851
TIME...MOT...LOC 0425Z 290DEG 27KT 4079 8892

$$

SMITH
000 
WWUS53 KILX 010432
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1132 PM CDT SAT MAY 31 2008

ILC203-010442-
/O.CAN.KILX.SV.W.0081.000000T0000Z-080601T0500Z/
WOODFORD-
1132 PM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EASTERN WOODFORD
COUNTY IS CANCELLED...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4057 8853 4068 8895 4075 8894 4075 8860
      4073 8858 4062 8858 4062 8852 4059 8851
TIME...MOT...LOC 0432Z 290DEG 28KT 4076 8884

$$

ILC113-010500-
/O.CON.KILX.SV.W.0081.000000T0000Z-080601T0500Z/
MCLEAN-
1132 PM CDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FOR NORTHERN MCLEAN COUNTY...

AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 2 MILES NORTH OF GRIDLEY...OR ABOUT 14 MILES
SOUTHWEST OF PONTIAC...MOVING EAST AT 32 MPH.

PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
  CHENOA...
  LEXINGTON...
  WESTON...

THIS INCLUDES INTERSTATE 55 BETWEEN MILE MARKERS 179 AND 187.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4057 8853 4068 8895 4075 8894 4075 8860
      4073 8858 4062 8858 4062 8852 4059 8851
TIME...MOT...LOC 0432Z 290DEG 28KT 4076 8884

$$

SMITH
000 
WWUS53 KILX 010442
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1143 PM CDT SAT MAY 31 2008

ILC113-010453-
/O.CAN.KILX.SV.W.0081.000000T0000Z-080601T0500Z/
MCLEAN-
1143 PM CDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MCLEAN COUNTY IS
CANCELLED...

AT 1140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF
THE AREA...THUS THE WARNING HAS BEEN CANCELLED.

LAT...LON 4057 8853 4068 8895 4075 8894 4075 8860
      4073 8858 4062 8858 4062 8852 4059 8851
TIME...MOT...LOC 0443Z 290DEG 28KT 4073 8874

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 8:40 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 31, 8:40 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CDT SAT MAY 31 2008

.DISCUSSION...
ISSUED 824 PM CDT SAT MAY 31 2008

EARLIER UPDATE WENT OUT TO COVER THE THUNDERSTORMS ACROSS EXTREME
SOUTHEAST ILLINOIS WHICH TRACKED A BIT FURTHER NORTH THAN
ANTICIPATED. HAVE INCLUDED SLIGHT CHANCE/ISOLD WORDING IN THE FAR
SOUTHEAST TO COVER THE CURRENT CLUSTER OF STORMS AFFECTING MAINLY
CLAY...RICHLAND AND LAWRENCE COUNTIES. FUTHER NORTH...WEAK
SHORTWAVE TROF EMBEDDED IN A BROAD CYCLONIC FLOW ACRS THE MIDWEST
HAS PRODUCED WIDELY SCATTERED STORMS OVR ERN IA...NRN IL AND NOW
INTO PARTS OF OUR NRN FCST AREA. 00Z ILX AND DVN INDICATING STEEP
LOW AND MID LVL LAPSE RATES AHEAD OF THE SHORTWAVE TO OUR NORTH.
THE COMBINATION OF DAYTIME HEATING AND RATHER COOL TEMPERATURES
ALOFT WITH SHORTWAVE CONTRIBUTED TO THE DVLPMT OF THE ISOLD
SHOWERS AND STORMS. THESE SHOULD GRDLY DIMINISH IN COVERAGE AND
INTENSITY OVER THE NEXT SEVERAL HOURS. CURRENT ZONE FORECAST IN
DECENT SHAPE SO NO EARLY EVENING UPDATE WILL BE REQUIRED. ONCE
THE PRECIP EXITS THE NORTH AND FAR SOUTHEAST LATER THIS
EVENING...WL NEED TO UPDATE TO ADJUST THE OVERNIGHT WORDING.

SMITH
&&

.AVIATION...
ISSUED 627 PM CDT SAT MAY 31 2008

VFR CONDITIONS EXPECTED TO CONTINUE THROUGH THE PERIOD. WEAK
SHORTWAVE ROATING SE ACRS THE LAKES COMBINED WITH DAYTIME HEATING
HAS PRODUCED ISOLATED SHOWERS AND THUNDERSTORMS TO OUR NORTH. BASED
ON THE COVERAGE AND LOSS OF DAYTIME HEATING IN THE NEXT HOUR...HAVE
DECIDED TO KEEP ALL THE TAF SITES RAIN FREE THIS EVENING. SFC WNDS
WL BECOME LIGHT WEST TO NORTHWEST AFTR SUNSET...AND THEN OUT OF
THE WEST ON SUNDAY AT 10 KTS OR LESS.

SMITH
&&

.PREV DISCUSSION...
ISSUED 300 PM CDT SAT MAY 31 2008

SHORT TERM...TONIGHT THROUGH TUESDAY...
WEAK SURFACE PATTERN IN PLACE OVER THE MIDWEST AND THIS WILL
CONTINUE INTO EARLY NEXT WEEK. WITH LITTLE IN THE WAY OF THERMAL OR
MOISTURE ADVECTION...MAINLY DRY CONDITIONS ARE EXPECTED THROUGH
MONDAY MORNING WITH TEMPERATURES A LITTLE ABOVE NORMAL. FRONT THAT
PASSED THROUGH THE REGION LAST NIGHT HAS STALLED TO OUR SOUTH AND
LIES ACROSS THE SOUTHERN PORTIONS OF KANSAS...MISSOURI...AND
KENTUCKY. FORCING ALONG THE FRONT WILL PRODUCE CLUSTERS OF
CONVECTION TONIGHT AND SUNDAY...BUT THIS ACTIVITY SHOULD REMAIN TO
THE SOUTH OF CENTRAL ILLINOIS CONSIDERING THE CURRENT ZONAL FLOW.
BAND OF MID LEVEL MOISTURE STRETCHING ACROSS NORTHERN MISSOURI IS
PRODUCING A FEW ECHOES ON RADAR...BUT LITTLE IF ANYTHING IS GETTING
TO THE GROUND AND THIS WILL BE THE CASE TONIGHT AS WELL.

TO OUR NORTHWEST...A SHORTWAVE IS CURRENTLY MOVING SOUTHEAST THROUGH
NORTHERN MINNESOTA. VISIBLE SATELLITE IMAGERY SHOWS A BAND OF
ENHANCED CUMULUS FROM SOUTHEAST MINNESOTA INTO NORTHERN ILLINOIS...
WITH ISOLATED CONVECTION BEGINNING TO DEVELOP AHEAD OF THE
SHORTWAVE. THE AIRMASS IS EXPECTED TO REMAIN TOO DRY TO SUPPORT ANY
ORGANIZED CONVECTION THIS FAR SOUTH...AND MEAN WIND VECTORS IN THE
850-500MB LAYER SUGGEST THAT ANY STORMS THAT GET GOING IN NORTHWEST
ILLINOIS WILL REMAIN TO OUR NORTH. WILL MENTION A SLIGHT CHANCE FOR
A STORM THIS EVENING IN THE NORTH BEFORE MIDNIGHT...THEN DRY
OVERNIGHT.

BY MONDAY...CYCLOGENESIS IS FORECAST ACROSS THE WESTERN PLAINS...
WITH THE OLD STATIONARY FRONT SHARPENING UP AND MOVING NORTH IN
RESPONSE TO THE PRESSURE FALLS OUT WEST. RICH MOISTURE LURKING TO
THE SOUTH OF THE FRONT WILL COME NORTHWARD...REACHING CENTRAL
ILLINOIS AROUND MIDDAY MONDAY. CONVECTION SHOULD START TO INCREASE
MONDAY AFTERNOON...WITH THE HIGHEST CHANCES MONDAY NIGHT THROUGH
TUESDAY NIGHT AS THE WARM FRONT AGAIN TURNS STATIONARY ACROSS THE
REGION. SOME SEVERE WILL BE POSSIBLE ON TUESDAY WITH THE FRONT IN
THE VICINITY PRODUCING FAVORABLE SHEAR AND MOISTURE CONVERGENCE.

LONG TERM...WEDNESDAY THROUGH SATURDAY...
A SHIFT IN THE UPPER FLOW PATTERN IS EXPECTED BEGINNING MID WEEK...
WITH THE BROAD UPPER RIDGE ACROSS THE SOUTHERN STATES TRANSITIONING
INTO A WESTERN TROUGH/EASTERN RIDGE PATTERN. FOR THE MIDWEST...A
QUASI-ZONAL MEAN FLOW WILL BECOME SOUTHWESTERLY. ALTHOUGH THERE IS
SOME DIFFERENCES IN THE DETAILS...THE ECMWF AND GFS MODELS ARE IN
GENERAL AGREEMENT WITH THIS SCENERIO. THIS SPELLS MAINLY WARMER AND
MORE HUMID AIR OVER THE FORECAST AREA WITH PERIODIC CHANCES FOR
THUNDERSTORMS.

AFTER THE TUESDAY SYSTEM EXITS THE REGION...THE TRAILING COLD FRONT
WILL PROBABLY TURN STATIONARY OVER THE AREA AS THE BUILDING EASTERN
RIDGE RESULTS IN BLOCKING HIGH PRESSURE OVER THE SOUTHEASTERN
STATES. WILL LINGER A SLIGHT CHANCE POP FOR WEDNESDAY WITH THIS IN
MIND...THEN GO DRY AND WARMER AS THE FRONT MOVES NORTH INTO NORTHERN
ILLINOIS OR SOUTHERN WISCONSIN WEDNESDAY NIGHT AND THURSDAY.
MOISTURE AND INSTABILITY ARE EXPECTED TO INCREASE THURSDAY AS
SOUTHERLY FLOW ALONG THE WESTERN PERIPHERY OF THE SOUTHEAST HIGH
PULLS GULF AIR NORTHWARD.

BY LATE THURSDAY...BOTH THE GFS AND ECMWF BRING A SIGNIFICANT
SHORTWAVE OUT OF THE ROCKIES AND INTO THE CENTRAL/NORTHERN PLAINS.
PRECIPITATION CHANCES WILL THEN INCREASE THURSDAY NIGHT AND FRIDAY
AS THE ASSOCIATED SURFACE LOW MOVES FROM THE LEE OF THE ROCKIES INTO
THE NORTHERN MISSISSIPPI VALLEY. THIS FRONT MAY ALSO BE BLOCKED FROM
MOVING TOO FAR EAST OF ILLINOIS TOWARD NEXT WEEKEND...BUT MODEL
CONTINUITY BEGINS TO BREAK DOWN BY THEN AND SO WILL KEEP POPS BELOW
MENTIONABLE VALUES FOR SATURDAY.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 31, 3:17 PM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SAT MAY 31 2008

ILZ027>031-036>038-040>057-061>063-066>068-071>073-011100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
317 PM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR SOME SCATTERED THUNDERSTORMS LATER
TONIGHT...MAINLY ALONG AND NORTH OF INTERSTATE 74. THESE STORMS
MAY PRODUCE STRONG WINDS AND SMALL HAIL...BUT ARE EXPECTED TO
REMAIN BELOW SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY...AS AN UPPER
LEVEL DISTURBANCE FLOWS INTO ILLINOIS FROM IOWA.

A BETTER CHANCE OF THUNDERSTORMS WILL COME MONDAY THROUGH
TUESDAY... AS A WARM FRONT LIFTS NORTH ACROSS ILLINOIS. THE
POTENTIAL WILL EXIST FOR SEVERE WEATHER DURING THIS TIME...SO KEEP
ABREAST OF LATER FORECASTS AS THE THREAT BECOMES BETTER DEFINED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, May 31, 6:34 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
634 PM CDT SAT MAY 31 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 W XENIA               38.64N 88.66W
05/31/2008  M0.88 INCH       CLAY               IL   EMERGENCY MNGR

&&

SCHAFFER

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:50 PM CDTRiver Flood WarningILXPiatt22 hr
Jun 1, 4:33 PM CDTSevere Thunderstorm WarningILXColes22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.